Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 64, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 18, 2009, 6:16 PM MDT for Dawes County, Nebraska. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2009, 6:16 PM MDT (00:16 UTC)
- Expired
- Jun 18, 2009, 7:00 PM MDT
- In force
- 44 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
County Dawes County, NE
The radar
The Rapid City radar (KUDX), 173 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 6:20 PM MDT | HAIL 0.25 | 14 Ssw Chadron, NE | |
| Jun 18, 6:25 PM MDT | HAIL 0.75 | 15 S Chadron, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 0.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 224 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1314 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KCYS 190016
SVRCYS
NEC045-190100-
/O.NEW.KCYS.SV.W.0064.090619T0016Z-090619T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
616 PM MDT THU JUN 18 2009
THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL DAWES COUNTY IN THE PANHANDLE OF NEBRASKA...
* UNTIL 700 PM MDT
* AT 615 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR CHIMNEY BUTTE...OR 17 MILES SOUTHWEST OF
CHADRON...AND MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SAND CANYON AROUND 650 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM.
IF YOU ARE IN THE PATH OF THE STORM...SEEK SAFE SHELTER IN A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4250 10277 4256 10317 4268 10318 4269 10276
4251 10276
TIME...MOT...LOC 0016Z 277DEG 27KT 4261 10313
$$
RE2 follow-up statements
000
WWUS55 KCYS 190037
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
637 PM MDT THU JUN 18 2009
NEC045-190100-
/O.CON.KCYS.SV.W.0064.000000T0000Z-090619T0100Z/
DAWES NE-
637 PM MDT THU JUN 18 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR EASTERN DAWES COUNTY...
AT 634 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED OVER EASTERN DAWES COUNTY ABOUT 16
MILES SOUTH SOUTHEAST OF CHADRON...MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EAST
CENTRAL DAWES COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM.
IF YOU ARE IN THE PATH OF THE STORM...SEEK SAFE SHELTER IN A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4250 10277 4256 10301 4268 10300 4269 10276
4251 10276
TIME...MOT...LOC 0036Z 275DEG 26KT 4260 10294
$$
RE000
WWUS55 KCYS 190052
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
652 PM MDT THU JUN 18 2009
NEC045-190102-
/O.EXP.KCYS.SV.W.0064.000000T0000Z-090619T0100Z/
DAWES NE-
652 PM MDT THU JUN 18 2009
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DAWES COUNTY EXPIRES
AT 700 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4250 10277 4256 10301 4268 10300 4269 10276
4251 10276
TIME...MOT...LOC 0052Z 275DEG 26KT 4259 10279
$$
REWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:05 PM MDT, 4 hours 11 minutes earlier.
Area forecast discussion, Jun 18, 2:05 PM MDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO FIRE WEATHER TYPO NATIONAL WEATHER SERVICE CHEYENNE WY 205 PM MDT THU JUN 18 2009 .SHORT TERM...TONIGHT THROUGH SATURDAY... SHOWERS AND THUNDERSTORMS HAVE BEEN DEVELOPING OVER MAINLY THE WEST AND SOUTH PARTS OF THE CWA SINCE MIDDAY. ALL OF THE ACTIVITY IS AHEAD OF A SLOW MOVING SHORTWAVE TROUGH ALONG THE WESTERN WYOMING BORDER EARLY THIS AFTERNOON. THE FEATURE WILL MOVE ACROSS THE CWA TONIGHT AND FRIDAY MORNING. THUNDERSTORMS THROUGH THIS EVENING WILL BE ENHANCED BY SEVERAL BOUNDARIES IN THE AREA. AN ASSOCIATED SURFACE COLD FRONT WAS STILL LOCATED OVER THE NORTH PART OF THE CWA AND WILL CONTINUE TO MOVE SLOWLY SOUTH THROUGH THE EVENING. OUTFLOW BOUNDARIES ALSO ARE PRESENT OVER THE SOUTHEAST PART OF THE CWA FROM EARLIER STRONG CONVECTION. AS OF 1930Z...THUNDERSTORMS WERE DEVELOPING ALONG ONE SUCH BOUNDARY FROM BROADWATER TO KIBM. THE ATMOSPHERE IS MOIST AND UNSTABLE MAINLY ALONG AND EAST OF THAT BOUNDARY AND THAT IS WHERE SEVERE STORMS THROUGH THE EARLY EVENING SHOULD BE LOCATED. HEAVY RAIN...HAIL AND STRONG WIND GUSTS WILL AGAIN BE THE MAIN THREATS IN THE SOUTHEAST CORNER OF THE CWA. SOME SHOWERS AND A FEW THUNDERSTORMS WILL LINGER THE REST OF TONIGHT AND INTO FRIDAY MORNING AHEAD OF THE SHORTWAVE TROUGH. SURFACE HIGH PRESSURE WILL ALSO BUILD OVER THE CWA TONIGHT AND THE RESULT SHOULD BE LIGHTER WINDS...COOLER TEMPERATURES AND CLEARING SKIES FROM WEST TO EAST. THE ATMSOSPHERE LOOKS TO BE CAPPED ON FRIDAY AS HEIGHTS ALOFT RISE AND SOUTHERLY BOUNDARY LAYER RETURN FLOW IS PRESENT. SEASONAL TEMPERATURES AND A MINIMUM OF LATE DAY THUNDERSTORMS WILL RESULT FOR FRIDAY AND FRIDAY EVENING. THE ACTIVE WEATHER WILL RETURN TO THE CWA ON SATURDAY AHEAD OF THE NEXT UPSTREAM SHORTWAVE TROUGH AND ITS ASSOCIATED COLD FRONT. THE COLD FRONT SHOULD BE OVER THE CENTRAL PART OF THE STATE BY 00Z SUNDAY. MOISTURE AND INSTABILITY WILL INCREASE SATURDAY OVER THE CWA WITH THE SEVERE WEATHER QUITE POSSIBLE OVER THE EAST PART OF THE CWA. THE LOW LEVEL THETA E RIDGE AXIS IS EXPECTED TO BE STEEP ALONG THE EASTERN WYOMING BORDER WITH PRECIPITABLE WATER VALUES INCREASING TO OVER AN INCH. AFTER A MILD NIGHT FRIDAY NIGHT...SATURDAY WILL HAVE ABOVE NORMAL TEMPERATURES. .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY... MEDIUM RANGE DETERMINISTIC MODELS ARE IN FAIR AGREEMENT THROUGH TUESDAY NIGHT...BUT BECOME OUT OF PHASE QUICKLY FOR WEDNESDAY AND BEYOND. INITIALLY THE UPPER LEVEL RIDGE AXIS REMAINS CENTERED ALONG THE SPINE OF THE MISSISSIPPI RIVER VALLEY...WITH A LONGWAVE TROUGH ALONG THE WEST COAST. THIS WILL YIELD A PERSISTENT SOUTHWEST FLOW INTO THE INTERMOUNTAIN WEST REALLY THROUGH AT LEAST TUESDAY. EMBEDDED SHORTWAVES WITHIN THIS SOUTHWEST FLOW WILL RESULT IN PRIMARILY DIURNALLY DRIVEN CONVECTION THROUGH THIS TIMEFRAME. BOTH MEDIUM RANGE MODELS HINT AT THE UPPER RIDGE SHIFTING WESTWARD TOWARDS THE ROCKIES BY WED OR THU. THIS WOULD SLOWLY LESSEN THE CHANCES FOR DAILY CONVECTION. HOWEVER...GIVEN THE UNCERTAINTY...HAVE LEFT PRECIPITATION CHANCES CLOSE TO CLIMATOLOGY. TEMPERATURES WILL WARM INTO THE 80S ACROSS WYOMING...AND UPPER 80S TO LOW 90S ACROSS THE WESTERN NEBRASKA PANHANDLE. && .AVIATION...VFR CONDITIONS WILL BE OVER THE CWA THROUGH SATURDAY. MVFR CEILINGS AND VISIBILITIES IN RAIN SHOULD BE EXPECTED WITH THE STRONGER THUNDERSTORMS THROUGH THIS EVENING AND THEN AGAIN SATURDAY AFTERNOON. && .FIRE WEATHER...WARMER TEMPERATURES WILL BE OVER THE CWA THROUGH THE MID PART OF NEXT WEEK. IN ADDITION...PRECIPITATION CHANCES WILL BE MUCH LOWER BY THE MID PART OF NEXT WEEK. A MORE SUMMER TIME PATTERN WILL BE OVER THE CWA THIS WEEKEND AND NEXT WEEK...AND FUELS SHOULD START TO SLOWLY DRY. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && WEILAND/HAHN
Hazardous weather outlook, Jun 18, 9:56 AM MDT, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 956 AM MDT THU JUN 18 2009 NEZ021-054-055-191100- MORRILL-KIMBALL-CHEYENNE- 956 AM MDT THU JUN 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT A SCATTERED COVERAGE OF THUNDERSTORMS WILL DEVELOP IN THE MID TO LATE AFTERNOON AND THEN MOVE EAST THROUGH THE MID EVENING. THE ATMOSPHERE WILL BE MOIST AND UNSTABLE OVER THE SOUTHERN PANHANDLE DURING THAT TIME. SOME OF THE STORMS THAT FORM WILL BE STRONG AND PRODUCE HEAVY RAIN...UP TO THREE QUARTERS OF AN INCH DIAMETER HAIL AND WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE EACH DAY FROM SATURDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ001>003-019-020-WYZ059>070-191100- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-CONVERSE-NIOBRARA- SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE- LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS- PINE BLUFFS- 956 AM MDT THU JUN 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT A SCATTERED COVERAGE OF SHOWERS AND AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED OVER SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE. THE THUNDERSTORMS WILL NOT PRODUCE SEVERE WEATHER. HOWEVER...A PERIOD OF HEAVY RAIN...SMALL HAIL AND WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE EACH DAY FROM SATURDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WEILAND
In the hours before
Special weather statement, Jun 18, 12:27 PM MDT, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1227 PM MDT THU JUN 18 2009 NEZ020-021-055-181900- BANNER-CHEYENNE-MORRILL- 1227 PM MDT THU JUN 18 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BANNER...NORTHEASTERN CHEYENNE AND SOUTHERN MORRILL COUNTIES UNTIL 100 PM MDT... AT 1222 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR REDINGTON...OR 28 MILES SOUTHEAST OF SCOTTSBLUFF...MOVING EAST AT 26 MPH. PENNY SIZE HAIL...WIND GUSTS UP TO 50 MPH AND HEAVY RAIN ARE LIKELY WITH THIS STRONG STORM. BETWEEN 1205 PM AND 1215 PM...PEA AND MARBLE SIZE HAIL FELL 18 MILES TO THE EAST OF HARRISBURG. WEILAND
Special weather statement, Jun 18, 4:11 PM MDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 411 PM MDT THU JUN 18 2009 WYZ064>067-182315- LARAMIE RANGE-LARAMIE VALLEY-NORTH LARAMIE RANGE-PLATTE- 411 PM MDT THU JUN 18 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALBANY AND SOUTHWESTERN PLATTE COUNTIES UNTIL 515 PM MDT... AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF BALDY PEAK TO LAMBERT...MOVING NORTHEAST AT 20 MPH. BRIEF HEAVY RAIN AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. RE
Special weather statement, Jun 18, 4:14 PM MDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 414 PM MDT THU JUN 18 2009 NEZ001-WYZ060-182330- NIOBRARA-SIOUX- 414 PM MDT THU JUN 18 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIOUX AND SOUTHEASTERN NIOBRARA COUNTIES UNTIL 530 PM MDT... AT 413 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NODE...OR 11 MILES SOUTHEAST OF LUSK... MOVING EAST AT 20 MPH. BRIEF HEAVY RAIN AND SMALL HAIL ARE EXPECTED WITH THIS STORM. RE
Local storm report, Jun 18, 5:04 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
504 PM MDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 4 NW HARRISON 42.73N 103.94W
06/18/2009 E0.38 INCH SIOUX NE CO-OP OBSERVER
&&
JLHSpecial weather statement, Jun 18, 5:11 PM MDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 511 PM MDT THU JUN 18 2009 NEZ001-002-190030- DAWES-SIOUX- 511 PM MDT THU JUN 18 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIOUX AND WESTERN DAWES COUNTIES UNTIL 630 PM MDT... AT 510 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF HARRISON...OR 34 MILES EAST OF LUSK...MOVING EAST AT 20 MPH. MARBLE TO PENNY SIZE HAIL AND BRIEF HEAVY RAIN IS EXPECTED WITH THIS STORM. RE
Local storm report, Jun 18, 6:12 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
612 PM MDT THU JUN 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL FORT ROBINSON 42.66N 103.48W
06/18/2009 E0.38 INCH DAWES NE PARK/FOREST SRVC
0558 PM HAIL 8 SE CRAWFORD 42.60N 103.30W
06/18/2009 E1.00 INCH DAWES NE TRAINED SPOTTER
MOSTLY PEA TO MARBLE SIZE
&&
JLHNearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.